Alert archive / North Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 16, 2024, 2:51 PM CDT for Cavalier County, North Dakota. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2024, 2:51 PM CDT (19:51 UTC)
- Expired
- Sep 17, 2024, 1:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 6:31 PM CDT | FLASH FLOOD | Langdon, ND | Storms produced 3 inches of rain. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 220 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -154 m²/s²
- 0-3 km storm-relative helicity
- -188 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.6
The text
As transmitted.
686
WGUS53 KFGF 161951
FFWFGF
NDC019-162300-
/O.NEW.KFGF.FF.W.0007.240916T1951Z-240916T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
251 PM CDT Mon Sep 16 2024
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Central Cavalier County in northeastern North Dakota...
* Until 600 PM CDT.
* At 251 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Langdon, Alsen, Dresden, Mount Carmel, Maida, Vang and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4900 9795 4855 9848 4858 9887 4900 9838
4900 9836
FLASH FLOOD...RADAR INDICATED
$$
Perroux2 follow-up statements
633
WGUS53 KFGF 162251
FFWFGF
NDC019-170300-
/O.EXT.KFGF.FF.W.0007.000000T0000Z-240917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
551 PM CDT Mon Sep 16 2024
The National Weather Service in Grand Forks has extended the
* Flash Flood Warning for...
Central Cavalier County in northeastern North Dakota...
* Until 1000 PM CDT.
* At 551 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Langdon, Alsen, Dresden, Mount Carmel, Maida, Vang and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4900 9795 4855 9848 4858 9887 4900 9838
4900 9836
FLASH FLOOD...RADAR INDICATED
$$
Thomas646
WGUS53 KFGF 170226
FFWFGF
NDC019-170600-
/O.EXT.KFGF.FF.W.0007.000000T0000Z-240917T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
926 PM CDT Mon Sep 16 2024
The National Weather Service in Grand Forks has extended the
* Flash Flood Warning for...
Central Cavalier County in northeastern North Dakota...
* Until 100 AM CDT.
* At 926 PM CDT, the public reported thunderstorms producing heavy
rain in Langdon. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Langdon, Alsen, Dresden, Mount Carmel, Maida, Vang and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4900 9795 4855 9848 4858 9887 4900 9838
4900 9836
FLASH FLOOD...OBSERVED
$$
ThomasWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:18 PM CDT, 1 hour 33 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible.
- There are multiple chances for rain and thunderstorms through this weekend.
Area forecast discussion, Sep 16, 1:18 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 118 PM CDT Mon Sep 16 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible. - There are multiple chances for rain and thunderstorms through this weekend. && .DISCUSSION... Issued at 1245 PM CDT Mon Sep 16 2024 ...Synopsis... 18z surface analysis indicates two pressure troughs across the region, with the main density gradient along outflow from this mornings thunderstorms. Thunderstorms are attempting to fire along a weak surface theta-e gradient in the James River Valley. These parcels are likely surface based, but as time goes on and storms track northeastward, they will likely quickly become elevated should they survive long enough. Severe chances are likely to develop later this afternoon into the early evening hours. The environment is favorable for primarily hail, damaging winds, and heavy rainfall. There is a low chance for an isolated tornado for surface-based supercells south of the front, but that probability heavily hinges on supercells arising. The pattern through the week will feature southwest flow, with multiple impulses of shortwaves. This will bring the potential for continued rainfall and thunderstorms through this weekend. Severe storms are possible but mesoscale features would need to be resolved to feel confident enough to up messaging. ...SEVERE STORMS TODAY... The main surface features to watch through the day today will be two theta-e boundaries, one that appears closer to the international border and the other from a remnant outflow boundary/reinvigorated by differential diabatic heating along the central Red River Valley. Guidance continues to be very strong in its assertion that this outflow will begin to act as a warm front and surge northward through the day today. While this is appearing to begin to occur now, there is high uncertainty in how far north this mesoscale feature will get. Synoptic forcing will be more than enough in northeast North Dakota given a solid CVA plume pushing into eastern ND and ageostrophic divergence at the apex of the ridge. For this reason, there is high confidence in thunderstorms arising north of US Highway 2. The probability decreases as you get further and further south away from synoptic forcing. It does appear based on initiating convection upstream that mesoscale forcing alone may be enough, so it does appear surface based convection will arise this afternoon. As storms generate north of the boundary, these are likely to be very elevated. Shear is more than enough for organization (generally effective bulk shear of 20-30 knots). The bulk of the shear is within the 1-3km layer, so 0-3km bulk is 30 knots. The main issue right now is how the convective mode evolves this evening. The two main scenarios that are possible are multicellular/transient supercells. This scenario would feature more potential for larger hail to golf ball size hail and heavy rainfall. The other scenario would be a more organized linear structure that is aligned south to north, but this is a much lower probability scenario. If this arises, 0-3km shear will be more than enough for damaging winds to make it to the surface despite the elevated nature. Further south, more surface-based thunderstorms are possible, but this will be further away from synoptic forcing. As such, there is high confidence that convection down here will be much more sparse as reflected by CAMs. The downside is that curvature within the lowest 3kms appears sufficient for potential surface-based supercells. Within the lowest 1km, there is solid streamwise vorticity to facilitate a tornado threat this afternoon if supercells can remain discrete. Thunderstorms will eventually transition to a heavy rain threat if linear structures perpendicular to 0-3km shear do not arise. Training thunderstorms would become fairly likely, especially if the frontal boundary can align much better with shear vectors (more southwest to northeast oriented front). Flash flooding is not likely to be a widespread threat but may arise in isolated locations. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1201 PM CDT Mon Sep 16 2024 TSRA is the biggest impact for the TAF period, although location is very uncertain. The greatest chances are in the vicinity of GFK and DVL. Storms will be capable of 50 knot wind gusts and hail. Thunderstorms will exit the area by 10z for most, with the potential lingering at BJI through 16z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Perroux AVIATION...Perroux
Hazardous weather outlook, Sep 16, 4:19 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 AM CDT Mon Sep 16 2024 MNZ001-004>008-013-014-NDZ007-008-016-027-029-054-170930- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-Pennington-Red Lake-Cavalier-Pembina-Eastern Walsh- Grand Forks-Steele-Western Walsh- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ024-028>032-040-NDZ052-053-170930- Hubbard-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena- Grant-Sargent-Richland- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. NDZ006-014-015-024-026-028-170930- Towner-Benson-Ramsey-Eddy-Nelson-Griggs- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms early this morning, then a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-009-015>017-022-023-027-NDZ030-038-039-049-170930- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-West Becker-Traill- Barnes-Cass-Ransom- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Local storm report, Sep 16, 8:53 AM CDT, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
853 AM CDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM Hail 6 SSE Florian 48.36N 96.56W
09/16/2024 U1.00 Inch Marshall MN Public
Estimated 50 mph winds along with the hail.
&&
MJBSpecial weather statement, Sep 16, 9:05 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
905 AM CDT Mon Sep 16 2024
MNZ004-005-007-008-161430-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
905 AM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN MARSHALL...EASTERN
KITTSON AND SOUTHWESTERN ROSEAU COUNTIES THROUGH 930 AM CDT...
At 905 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Karlstad, or 31 miles southwest of Roseau, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hallock, Karlstad, Greenbush, Badger, Newfolden, Middle River, and
Lake Bronson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4880 9595 4817 9576 4823 9640 4863 9657
4876 9701 4898 9650
TIME...MOT...LOC 1405Z 221DEG 29KT 4865 9639
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Sep 16, 9:29 AM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
929 AM CDT Mon Sep 16 2024
MNZ004-005-161500-
Kittson MN-Roseau MN-
929 AM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES THROUGH 1000 AM CDT...
At 929 AM CDT, Doppler radar was tracking a strong thunderstorm over
Badger, or 14 miles southwest of Roseau, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roseau, Badger, Lancaster, Salol, Fox, Pinecreek, and Leo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4885 9554 4870 9630 4888 9687 4900 9660
4900 9576
TIME...MOT...LOC 1429Z 255DEG 34KT 4876 9605
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Sep 16, 10:54 AM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1054 AM CDT Mon Sep 16 2024
MNZ006-161645-
Lake Of The Woods MN-
1054 AM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 1145 AM CDT...
At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arnesen, or 31 miles east of Roseau, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wheelers Point, Arnesen, Lude, Birch Beach, Oak Island, Long Point,
and Flag Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake of the Woods, consider getting out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
4909 9475 4888 9468 4884 9470 4886 9509
4892 9509 4889 9516 4888 9524 4890 9529
4893 9532 4895 9530 4897 9533 4900 9532
4900 9515 4924 9515 4936 9492
TIME...MOT...LOC 1553Z 252DEG 23KT 4897 9508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Sep 16, 1:41 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
141 PM CDT Mon Sep 16 2024
NDZ007-161930-
Cavalier ND-
141 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAVALIER COUNTY THROUGH
230 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alsen, or 15 miles west of Langdon, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Langdon, Munich, Hampden, Alsen, Wales, Dresden, and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 9795 4894 9795 4854 9866 4854 9897
4855 9897 4900 9866
TIME...MOT...LOC 1840Z 238DEG 24KT 4869 9868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:26 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 64 min |
| Sep 16, 4:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 29 min |
| Sep 16, 5:05 AM CDT | Special Weather Statement | FGF | Benson | 55 min |
| Sep 16, 5:31 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 38 min |
| Sep 16, 6:04 AM CDT | Special Weather Statement | FGF | Cavalier | 41 min |
| Sep 16, 6:47 AM CDT | Special Weather Statement | FGF | Walsh | 43 min |
| Sep 16, 7:53 AM CDT | Special Weather Statement | FGF | Pembina, Walsh | 37 min |
| Sep 16, 1:41 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Sep 16, 3:47 PM CDT | Special Weather Statement | FGF | Towner | 43 min |
| Sep 16, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 55 min |
Nearby
Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.